Hail, Pennington
- When
- July 17, 1:50 PM MST
- Where
- Pennington County, Johnson Siding
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.083, -103.433
Severe thunderstorms, along with a few supercell thunderstorms, continually developed across the eastern slopes of the Black Hills and moved slowly southeastward onto the southwest South Dakota plains. Very large hail fell across parts of central Pennington County, eastern Custer County, northeastern Fall River County, and Shannon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms, along with a few supercell thunderstorms, continually developed across the eastern slopes of the Black Hills and moved slowly southeastward onto the southwest South Dakota plains. Very large hail fell across parts of central Pennington County, eastern Custer County, northeastern Fall River County, and Shannon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:20 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 120 PM MDT THU JUL 17 2003 19Z SURFACE ANALYSIS HAD WEAK LOW NEAR SUNDANCE AND A BOUNDARY FROM SOUTHEAST MT THROUGH CENTRAL NE. MOISTURE POOLING ALONG BOUNDARY...BUT STRENGTH OF CAP A CONCERN PER 18Z RUC. LAUNCHING SPECIAL SOUNDING THIS HOUR TO ASSESS. UP TO 35M/S SHEAR IS FORECAST WITH MLCAPE UP TO 3.5KJ/KG. SHOULD SEE A COUPLE SUPERCELLS DEVELOP OFF OR NEAR THE HILLS THIS AFTERNOON AND THEN MOVE SOUTHEAST AROUND 25 MPH. BOUNDARY WILL SINK SOUTHWEST TONIGHT...PROVIDING FOCUS FOR MOST ACTIVE TSRA ACTIVITY. LOWS AROUND DEW POINTS...CLOSE TO GUIDANCE. FRIDAY...IT WILL BE SLIGHTLY COOLER THAN TODAY AS SLIGHT THERMAL TROUGH MOVES THROUGH ALOFT. BOUNDARY WILL BEGIN TO MOVE NORTH OVER CWA PROVIDING FOCUS FOR AFTERNOON/EVENING CONVECTION. SHEAR/INSTABILITY NOT AS GREAT...BUT ACTIVE THUNDERSTORMS STILL POSSIBLE. HIGHS TRICKY...BUT A MIX OF POTENTIAL TEMPERATURES/GUIDANCE APPEAR REASONABLE GIVEN LOWER TROPOSPHERIC THERMODYNAMIC PROFILE. SATURDAY/SUNDAY...UPPER RIDGE OVER CENTRAL US WILL MOVE OVER THE ROCKIES PUTTING US IN MORE NORTHWEST FLOW ALOFT...BRINGING COOLER AND DRIER AIR INTO THE AREA. DIURNALLY DRIVEN TSRA AGAIN POSSIBLE. MONDAY THROUGH WEDNESDAY...EARLIER MEDIUM RANGE GUIDANCE SUGGESTS DRIER PATTER BUT MOST RECENT GFS SUGGESTING RIDGE WILL BE FURTHER WEST PUTTING US IN MORE ACTIVE NORTHWEST FLOW. IF THIS IS THE CASE...DRY FORECAST WILL BE WRONG. WILL WAIT FOR FURTHER RUNS TO MAKE CHANGE. ACTIVE PATTERN SHOULD RETURN THURSDAY. .UNR...NONE. HELGESON
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 950 AM MDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE TO THE NORTH AND EAST OF THE BLACK HILLS. IN ADDITION...A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE BLACK HILLS. A VERY MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVER WESTERN SOUTH DAKOTA TODAY. A STORM SYSTEM IN THE UPPER ATMOSPHERE WILL COMBINE WITH A WARM FRONT OVER WESTERN SOUTH DAKOTA TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. THE FIRST STORMS ARE EXPECTED TO FORM OVER THE BLACK HILLS AFTER 200 PM MDT...AND OTHER STORMS SHOULD BEGIN DEVELOPING ON THE PLAINS AROUND 400 PM MDT. THUNDERSTORMS ARE THEN EXPECTED TO PERSIST WELL INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. BUNKERS
The national radar mosaic for the moment the first event began.
17 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail broke automobile windows.
Large tree limbs were blown down. Large hail also broke windows and damaged the roof of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375990, 5375991, 5375992, 5375993, 5375994, 5375995, 5375996, 5376351, 5376428, 5376429, 5376431, 5376432, 5376430, 5376433, 5376435, 5376434, 5376436, 5376437.